Skip to main content
×
Home
    • Aa
    • Aa
  • Get access
    Check if you have access via personal or institutional login
  • Cited by 3
  • Cited by
    This article has been cited by the following publications. This list is generated based on data provided by CrossRef.

    Nicolai, Carlo 2016. A Note on Typed Truth and Consistency Assertions. Journal of Philosophical Logic, Vol. 45, Issue. 1, p. 89.


    HECK, RICHARD G. 2015. CONSISTENCY AND THE THEORY OF TRUTH. The Review of Symbolic Logic, Vol. 8, Issue. 03, p. 424.


    Nicolai, Carlo 2015. Deflationary truth and the ontology of expressions. Synthese, Vol. 192, Issue. 12, p. 4031.


    ×

AXIOMATIC TRUTH, SYNTAX AND METATHEORETIC REASONING

  • GRAHAM E. LEIGH (a1) and CARLO NICOLAI (a2)
  • DOI: http://dx.doi.org/10.1017/S1755020313000233
  • Published online: 28 August 2013
Abstract
Abstract

Following recent developments in the literature on axiomatic theories of truth, we investigate an alternative to the widespread habit of formalizing the syntax of the object-language into the object-language itself. We first argue for the proposed revision, elaborating philosophical evidences in favor of it. Secondly, we present a general framework for axiomatic theories of truth with ‘disentangled’ theories of syntax. Different choices of the object theory O will be considered. Moreover, some strengthenings of these theories will be introduced: we will consider extending the theories by the addition of coding axioms or by extending the schemas of O, if present, to the entire vocabulary of our theory of truth. Finally, we touch on the philosophical consequences that the theories described can have on the debate about the metaphysical status of the truth predicate and on the formalization of our informal metatheoretic reasoning.

Copyright
Corresponding author
*FACULTY OF PHILOSOPHY OXFORD, OX2 6GG, UK E-mail: graham.leigh@philosophy.ox.ac.uk
FACULTY OF PHILOSOPHY OXFORD, OX2 6GG, UK E-mail: carlo.nicolai@some.ox.uk
Linked references
Hide All

This list contains references from the content that can be linked to their source. For a full set of references and notes please see the PDF or HTML where available.

J Barwise . (1975). Admissible Sets and Structures. Berlin: Springer

H Enderton . (2001). A Mathematical Introduction to Logic (second edition). New York: Harcourt/Academic Press.

H Field . (1999). Deflating the conservativeness argument. Journal of Philosophy, 96(10), 533540.

J Ketland . (1999). Deflationism and Tarski’s Paradise. Mind, 108(429), 6994.

P. Hájek , & P Pudlák . (1993). Metamathematics of First-Order Arithmetic. Berlin: Springer.

V Halbach . (2001). How innocent is deflationism? Synthese,126(1/2), 167194.

V Halbach . (2011). Axiomatic Theories of Truth. Cambridge: Cambridge University Press.

T Hofweber . (2000). Proof-theoretic reduction as a philosopher’s tool. Erkenntnis, 53, 127146.

L Horsten . (2011). The Tarskian Turn: Deflationism and Axiomatic Truth. Cambridge, MA: MIT Press.

P Mancosu . (1991). Generalizing classical and effective model theory in theories of operations and classes. Annals of Pure and Applied Logic 52, 249308.

V McGee . (1997). How we learn mathematical language The Philosophical Review 106, (1), 3568.

S Shapiro . (1998). Truth and proof: through thick and thin. The Journal of Philosophy, 95, 493521.

S Simpson . (2009). Subsystems of Second Order Arithmetic (second edition). Cambridge: Cambridge University Press.

C Smoryński . (1977). The incompleteness theorems. In J. Barwise , editor. Handbook of Mathematical Logic. Amsterdam: North-Holland.

A Tarski . (1944). The semantic conception of truth. Philosophical and Phenomenological Research 4, 341375.

A. S. Troelstra , & H Schwichtenberg . (2000). Basic Proof Theory. Cambridge tracts intheoretical computer science, no. 43 (second edition). Cambridge: Cambridge University Press.

A Visser . (2009). Growing commas. A Study of sequentiality and concatenation, Notre Dame Journal of Formal Logic,50(1), 6185.

Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

The Review of Symbolic Logic
  • ISSN: 1755-0203
  • EISSN: 1755-0211
  • URL: /core/journals/review-of-symbolic-logic
Please enter your name
Please enter a valid email address
Who would you like to send this to? *
×